Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Birmingham, AL

May 26, 2002Limestone County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2002, 5:19 PM CDT for Limestone County, Madison County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 5:19 PM CDT (22:19 UTC)
Expired
May 26, 2002, 5:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Madison County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 262219
SVRBHM
ALC083-089-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRIANA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
MADISON...MOORESVILLE AND REDSTONE ARSENAL.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3463 8692 3457 8677 3475 8643 3491 8662

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:26 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 26, 2:26 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
226 PM CDT SUN MAY 26 2002

SUBTLE FEATURES TO RULE NEXT FEW DAYS...WITH AREA UNDER INFLUENCE OF
WEAK SOUTHERN BRANCH OF SPLIT FLOW.  DECAYING FRONTAL BOUNDARY...
WHICH SERVED AS FOCUS FOR CONVECTION ACROSS THE NORTH SUNDAY...LIVES
ON NOW AS MORE OF AN OUTFLOW BOUNDARY.  ISOLATED SHOWERS ACROSS
SOUTHEASTERN PORTION OF FORECAST AREA THIS MORNING...SEEM TO BE
ASSOCIATED WITH EASTERLY FLOW/CONVERGENCE AXIS.  WITH TWO BOUNDARIES
IN CLOSE PROXIMITY...WELL...AFRAID A FEW PICNICS COULD BE INTERRUPTED
THIS AFTERNOON.

A BROAD AREA OF MODEST INSTABILITY IS FORECAST...WITH LIFTED INDICES
PEAK AT -4 AROUND 18Z...BUFFKIT CAPES AROUND 1300...AND WEAK UPPER
LEVEL FLOW.  AREAS THAT DO SEE SHOWERS OR STORMS SHOULD GET A GOOD...
MUCH NEEDED...SOAKING (HUNTSVILLE 0.91 INCHES YESTERDAY). THETA-E
AXIS AND INSTABILITY POINT TOWARDS GREATEST SHOWER THREAT CENTERED
ABOUT A SELMA TO ANNISTON LINE.  THIS IS IN GOOD AGREEMENT WITH
ETA...AND A FEW OTHER RESEARCH MESO MODELS OUT THERE.

ALTHOUGH AVN AND ETA BACK OFF ON THE QPF AREA ON TUESDAY...MOISTURE
AND INSTABILITY ARE STILL PRESENT OVER MOST OF THE AREA.  MID LEVEL
CAP SHOWING IN THE FORECAST PROFILES OVER SOUTHEASTERN SECTIONS ON
TUESDAY ASSOCIATED WITH MID-LEVEL SUBSIDENCE DUE TO OFFSHORE SYSTEM.
STABILIZATION SPREADS WESTWARD ACROSS CENTRAL ALABAMA ON WEDNESDAY...
AS H5 SHORTWAVE APPROACHES FROM THE WEST...FOR DECREASED SHOWERS IN
THE EAST...CONTINUED WEST AND NORTHWEST COUNTIES.

IN THE EXTENDED...FLOW ALOFT GRADUALLY EVOLVES TO NORTHWESTERN...
IN RESPONSE TO ATLANTIC COASTAL LOW...AND BUILDING RIDGE ACROSS THE
ROCKIES.  COASTAL LOW IS A BIT OF A WILDCARD RIGHT NOW...AS EXACT
LOCATION WILL BE A BIT OF A DIFFERENCE.  BY THE END OF THE WEEK...
EXTENDED AVN HAS LOW SWEPT OUT AS TROUGH SHARPENS...AND DRY
NORTHWESTERLY FLOW RETURNS.  EURO MODEL IS A BIT DIFFERENT BY
FRIDAY...MORE OF AN OMEGA FORMING...WITH RESIDUAL TROUGH REMAINING.
WITH THOSE DIFFERENCES IN PLACE...SEE NO NEED TO DEVIATE.

NUMBERS MAINLY A BLEND WITH CONSIDERATION FOR CLOUDS AND PRECIP...OR
LACK THEREOF.  81

PRELIMINARY NUMBERS...
HSV 085 064 085 064 / 20 10 30 20
BHM 085 067 087 064 / 30 20 20 10
MGM 090 066 089 065 / 20 10 10  -

.BHM...NONE.

In the hours before

Special weather statement, May 26, 1:29 PM CDT, 3 hours 50 minutes before
ALZ001>050-262030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT SUN MAY 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK SURFACE FRONT WILL MOVE ACROSS PORTIONS OF NORTH AND WEST
ALABAMA THIS EVENING.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG THE FRONT...MAINLY WEST OF A HUNTSVILLE TO TUSCALOOSA
LINE...HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...AND NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ACROSS NORTH AND CENTRAL ALABAMA SHOULD NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.